ArtsAutosBooksBusinessEducationEntertainmentFamilyFashionFoodGamesGenderHealthHolidaysHomeHubPagesPersonal FinancePetsPoliticsReligionSportsTechnologyTravel

Avoid Drug Toxicity

Updated on August 22, 2016

Drug toxicity has been found to be a major public-health issue. If you have been on the same drug for several years, it may be that your medication is making you sicker rather than helping you. Most medications you take are eliminated from your body through the kidneys and the liver. However, as you age, there is a gradual decline in the ability of your kidneys and liver to process and clear the medications.

Loss of kidney function, related to age, often starts in your 30s, and gets worse with each passing decade, according to findings from the Baltimore Longitudinal Study of Aging. This makes you more prone to drug toxicity.

There is a true story about an attorney who was 61 years old. She was shopping in a grocery store when she became very disoriented. For about an hour she wandered the aisles in a haze, and she filled her shopping cart with frozen tamales and chocolate cupcakes.

When she returned home, she babbled continually and was verbally abusive to her roommate. Then she yanked a fire extinguisher off the wall, and being convinced that she had found a better way to clean the apartment, sprayed the kitchen and bathroom with the thick white foam.

Her mental clarity did eventually return, but she was embarrassed and confused by her strange behavior. When she visited her doctor the next morning, the physician suspected drug toxicity.

She had been diagnosed with multiple sclerosis six years earlier and had been prescribed baclofen. It controlled the muscle spasms in her legs. She had begun a low-carb diet and had shed fifteen pounds. Because of her weight loss, the baclofen had built up to toxic levels in her body.

Symptoms of drug toxicity include:

  • Dizziness
  • Blurred vision
  • Memory loss
  • Fainting
  • Falls
  • Mental disorientation

Drug toxicity is usually mistaken as some other malady by physicians and patients. This condition can occur when the medication dose is too high. It can also be caused by the body's inability to metabolize the drug properly.

Sometimes a physician may fail to equate the patients symptoms with a drug toxicity issue, and end up giving them another medication on top of the ones they are taking. Soon the level of toxicity makes them feel similar to what they may feel with a viral illness or worse.

Another dilemma is when a patient is seeing several different doctors, and getting medications from each of them. The more medications that a patient takes, the more likely they are to have drug interaction and toxicity issues.

To avoid drug toxicity:

  • Keep a careful record of what drugs you are taking including over the counter drugs.
  • Inform all doctors you see of every medication you are taking and be aware of what the dosage is. Also list supplements, herbs or other OTC medicine you are taking.
  • If blood tests do not bring your doctor to a diagnosis, ask him to do a specific test for drug toxicity.
  • Eliminate or reduce the dose of a suspected medication under doctors care.

Although the safety inserts that come with medications are long and all encompassing, it is best to read through the insert before you take it. It may have information (usually in fine print) regarding the drug's possible size effects.

There are a few drugs that have been identified as those with the highest potential for harm:

Anticoagulants:

  • Warfarin
  • Aspirin
  • Clopidogrel

Antidiabetic agents:

  • Insulin
  • Metformin
  • Glyburide
  • Glipizide
  • Chlorpropamide

Narrow Therapeutic Agents:

  • Digoxin
  • Phenytoin
  • Lithium
  • Theophylline
  • Valproic acid

The above drugs account for almost half of emergency room visits for drug reactions in older patients.

Other medications that have been proven to be toxic in the elderly are:

  • Barbiturates
  • Flurazepam
  • Meprobamate
  • Pentazocine
  • Trimethobenzamide
  • Belladonna Alkaloids
  • Dicyclomine
  • Hyoscyamine
  • Amitriptyline
  • Imipramine

If you have been experiencing unexplained conditions, and have been on a medication for a prolonged period of time, you can see your doctor to see if they can test for drug toxicity.

This information was taken from AARP Health Report 2010 by Mary A Fischer. I thought it was important enough to share it here.

Comments

Submit a Comment

  • elayne001 profile image
    Author

    Elayne 6 years ago from Rocky Mountains

    Thank you RTalloni. Toxins can build up in your body from medications if you are not careful. We need to listen to our bodies also and make adjustments when needed. I appreciate your comments.

  • RTalloni profile image

    RTalloni 6 years ago from the short journey

    This topic should be highlighted regularly. We all need to remember to check and double check meds and dosing for ourselves and family members. Good stuff you've shared!

  • elayne001 profile image
    Author

    Elayne 7 years ago from Rocky Mountains

    Glad you found it useful frogyfish. Thanks for your comments.

  • frogyfish profile image

    frogyfish 7 years ago from Central United States of America

    Thank you for sharing this vitally needed reminder!

  • elayne001 profile image
    Author

    Elayne 7 years ago from Rocky Mountains

    Thanks for your comments. Many of us take pills without knowing the ramifications of mixing them or taking them too long.

  • A la carte profile image

    A la carte 7 years ago from Australia

    That was a really useful hub describing a problem which is not well publicized. Thank you.

  • elayne001 profile image
    Author

    Elayne 7 years ago from Rocky Mountains

    You are welcome LillyGrillzit. Sad, but true.

    Thanks LianaK - it is a crazy balancing act with medications, isn't it?

    @MartieCoetser - So true - can't do without some medicine but can't get along with some.

  • MartieCoetser profile image

    Martie Coetser 7 years ago from South Africa

    This is what I hate about medicine. It cures, or suppresses one symptom just to make you terribly sick in other ways. Medicine is poison! Yet we need it!

  • LianaK profile image

    LianaK 7 years ago

    Great information. As a nurse I have seen this all too often in the hospital setting. Thanks for getting the word out there! Great hub

  • LillyGrillzit profile image

    Lori J Latimer 7 years ago from The River Valley, Arkansas

    Thank you!!! So many people continue on the same drugs year after year, without their "healer" checking the affects...Thank you for informing a public that is basically on their own.

  • elayne001 profile image
    Author

    Elayne 7 years ago from Rocky Mountains

    Thanks dahoglund - I also take aspirin daily to prevent heart attacks. My daughter is very allergic to it and swells up very badly when she takes it. Interesting how our bodies react to medications.

    @Mentalist acer - You are welcome, and glad you found my hub useful.

  • Mentalist acer profile image

    Mentalist acer 7 years ago from A Voice in your Mind!

    Thanks for relating the symptoms of drug toxicity as they'll com in handy!;)

  • dahoglund profile image

    Don A. Hoglund 7 years ago from Wisconsin Rapids

    Interesting that aspirin is listed here. I have had a problem with swelling in my face, lips etc. I had been taking aspirin as a preventative for heart attacks for years. The allergist took me off aspirin a few month ago.Not sure yet if it is the villain, but it might be.

  • elayne001 profile image
    Author

    Elayne 7 years ago from Rocky Mountains

    I was surprised too. I am actually on one of the medications mentioned as being toxic in some seniors. Better be careful. Thanks for your welcome comments Hello, hello.

  • Hello, hello, profile image

    Hello, hello, 7 years ago from London, UK

    Gosh, I can't believe what I read. Thak you for such an eye opener.

  • elayne001 profile image
    Author

    Elayne 7 years ago from Rocky Mountains

    Glad you think so diogenes. You are welcome. Thanks for the comments.

  • diogenes profile image

    diogenes 7 years ago from UK and Mexico

    A timely hub...thanks for sharing this info. Bob

  • elayne001 profile image
    Author

    Elayne 7 years ago from Rocky Mountains

    Sorry to hear about your husband Judicastro. I hope his symptoms are alleviated soon and you that find out how to help him.

  • Judicastro profile image

    Judicastro 7 years ago from birmingham, Alabama

    Thank you for posting this. My husband who is 62 was recently diagnosed with diabetes type 2. He takes two of those meds you mentioned. He suffers with headaches everyday and does not feel well. We are not able to go back to the dr so we are not sure what to do. Prayer is my hope right now.